Choosing the right pharmacological treatment is not within my competence. However, I often meet people who have been using steroid creams (over the counter or not) for months, years, or even decades without realizing how much harm it can do. The purpose of this post is not to demonize steroid creams, as there is no doubt that they can be of great help in controlling skin symptoms if used carefully and in the short term. However, the excessive, long-term use of these creams is a silent epidemic, the extent of which only becomes apparent 70 years after topical steroids have been introduced. I strongly encourage both patients and doctors to have look at the materials provided at the end: the website of the ITSAN organization (Topical Steroid Withdrawal Syndrome Support), the National Eczema Association and two documentary films.

How do steroid creams work?

Steroid creams (corticosteroids) are the most commonly used form of treatment for atopic eczema and psoriasis. They contain synthetic versions of steroid hormones (such as cortisol), which are produced in the human body by the adrenal glands and keratynocytes. After applying the cream, they are absorbed by the skin cells and stop the production of pro-inflammatory substances. As a result, blood vessels are temporary narrowed and symptoms such as redness, swelling and itching are reduced. Topical corticosteroids can be divided into 7 groups depending on their potency. Hydrocortisone acetate is one of the weakest steroid creams and is available over the counter in most countries.

Steroid creams bring relief quickly. Moreover, they are easy to use and widely available. The problem, however, is that their effect is only symptomatic. They do not address the cause of the inflammatory reaction, only temporarily block it. It is worth noting that steroid creams are safe only when used in the short term. In order to avoid side effects, it is recommended to use topical steroids for as little time as possible (usually no longer than 7-14 days). Meanwhile, according to the study published in September 2022, average duration of topical steroid use in atopic eczema is 15 years in adults and 3.6 year in children. The study was a survey conducted in 2160 eczema patients from 70 countries (1). This finding is really not surprising – both atopic eczema and psoriasis are chronic diseases and therefore require long-term treatment strategies.

Meanwhile, long-term use of steroid creams can lead to numerous side effects such as skin atrophy, permanent vasodilation, skin infections, cataracts and glaucoma. If the creams are applied to large areas of the body or on thin skin (e.g. eyelids, genitals, but also the skin of children or seniors), systemic side effects may occur. These side effects include inhibition of the hypothalamic-pituitary-adrenal (HPA) axis, inhibition of growth in children, osteoporosis, type 2 diabetes, hypertension and more. In addition, topical steroids tend to lose their effectiveness with time as a result of acquiring tolerance (the phenomenon called tachyphylaxis). Therefore, patients suffering from inflammatory skin diseases are often treated with increasingly higher doses of steroid creams and eventually with oral steroids, which also become less effective with time and lead to even more side effects.

The biggest problem with the long-term use of steroid creams is the fact that after discontinuing them (or becoming tolerant to a certain dose), the skin symptoms exacerbate dramatically. This phenomenon is called topical steroid withdrawal (TSW) or red skin syndrome (2,3,4,5,6).

What is TSW?

Currently available data suggests that 10-15% of those using topical steroids may be experiencing TSW. These estimates are most likely underestimated as the withdrawal effect can be confused with a severe flare of atopic eczema. As a result, many patients experiencing TSW are treated with increasingly potent steroids, which only worsen their health.

The mechanism behind TSW is still not fully understood. It has been proposed that it is mainly caused by extreme vasodilation, which occurs due to release of large amounts of nitric oxide from the skin stores. Topical steroids lead to chronic constriction of blood vessels via inhibition of nitric oxide. When steroids are withdrawaled, large amounts of nitric oxide are released, leading to sudden dilation of blood vessels, redness and burning sensations. This phenomenon, combined with skin atrophy, dysregulated immunological response and changes in the glucocorticoid receptor due to topical steroid use, manifests as what we call TSW (6).

TSW is an excruciating experience of too many patients. Symptoms often spread throughout the entire body, making daily activities impossible to complete. The skin turns red, peels and cracks, pain occurs with every movement. People going through TSW are often unable to work, study, and often even get out of bed for several months.

TSW or atopic eczema?

The TSW diagnostic criteria are not fully defined. Currently, 3 features of TSW can be distinguished:

– History of long-term, excessive use of topical (and/or oral) steroids, especially those of moderate to high potency. The exact time frame and amount of steroids needed to cause TSW has not been determined yet and likely varies a lot between patients. It is considered that the safe time of using most steroid creams is two weeks, preferably in an intermittent pattern.

– In TSW, burning, stinging and pain replaces the itch (which is the most common symptom of atopic eczema)

– In TSW, skin lesions do not appear as patches (in the bends of the elbows, knees, etc.), but cover large areas of the body (e.g. in the form of a „red sleeve” on the arms or legs), often with significant swelling.

If you suspect that you may be experiencing TSW symptoms, be sure to consult your dermatologist. Currently, more and more doctors are aware of the existence of the TSW. Don’t stop using steroid creams without consulting a doctor – especially if they have been used according to their recommendations. Currently, topical steroids are not the only available treatment for inflammatory skin diseases. It is important to talk openly with your doctor about alternative solutions, e.g. the biological treatments, currently available worldwide.

The role of nutrition

Let me emphasize again: steroid creams are an effective and safe form of controlling the symptoms of eczema and psoriasis, if used short-term, according to the recommendations found on the package. They will quickly bring relief when the symptoms of AD or psoriasis worsen and make it possible to return to daily activities. However, topical steroids should be treated as a means of allowing you to focus on finding long-term solutions aimed at the cause of the disease, not just its symptoms. Nutrition can play a crucial role in that process. I encourage you to take a look at my methods here.

On the other hand, for people undergoing TSW, nutrition is one of the few tools that can shorten the recovery time. The process of TSW is mostly waiting for the skin to heal after stopping steroid use, often only with the support of antihistamines, antidepressants, and sleeping pills. It is a laborious, long-lasting process and, unfortunately, the role of nutrition is also limited in it. However, it is worth supporting the regeneration of the body with appropriate supplementation and a diet aimed at reducing inflammation and increasing immunity. Some of the symptoms of TSW can also be signs of an inflammatory skin disease that has returned after steroid withdrawal. Therefore, finding the causes and triggers of the disease is still very important. Some patients during TSW also experience loss of appetite and it has been established that malnutrition can exacerbate symptoms of inflammatory skin diseases and significantly extend recovery time. For that reason, preventing malnutrition should be used to support recovery of patients during TSW.

Research:

  1. Barta, K., Fonacier, L. S., Hart, M., Lio, P., Tullos, K., Sheary, B., & Winders, T. A. (2022). Corticosteroid exposure and cumulative effects in patients with eczema: Results from a patient survey. Annals of allergy, asthma & immunology : official publication of the American College of Allergy, Asthma, & Immunology, S1081-1206(22)01813-0.
  2. Hajar, T., Leshem, Y. A., Hanifin, J. M., Nedorost, S. T., Lio, P. A., Paller, A. S., Block, J., Simpson, E. L., & (the National Eczema Association Task Force) (2015). A systematic review of topical corticosteroid withdrawal („steroid addiction”) in patients with atopic dermatitis and other dermatoses. Journal of the American Academy of Dermatology, 72(3), 541–549.e2.
  3. Coondoo A, Phiske M, Verma S, Lahiri K. Side-effects of topical steroids: A long overdue revisit. Indian Dermatol Online J. 2014 Oct;5(4):416-25. doi: 10.4103/2229-5178.142483.
  4. Rapaport, M. J., & Lebwohl, M. (2003). Corticosteroid addiction and withdrawal in the atopic: the red burning skin syndrome. Clinics in dermatology, 21(3), 201–214.
  5. Sheary B. (2019). Topical Steroid Withdrawal: A Case Series of 10 Children. Acta dermato-venereologica, 99(6), 551–556.
  6. Juhász, Margit L. W.; Curley, Rosemarie A.; Rasmussen, Annelise; Malakouti, Mona; Silverberg, Nanette; Jacob, Sharon E.. Systematic Review of the Topical Steroid Addiction and Topical Steroid Withdrawal Phenomenon in Children Diagnosed With Atopic Dermatitis and Treated With Topical Corticosteroids. Journal of the Dermatology Nurses’ Association: 9/10 2017 – Volume 9 – Issue 5 – p 233-240.

Organizations:

The International Topical Steroid Awareness Network https://www.itsan.org/

National Eczema Association: https://nationaleczema.org/blog/tsw-need-to-know/

Documentaries:

Dodaj komentarz

Twój adres e-mail nie zostanie opublikowany. Wymagane pola są oznaczone *